Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS Huntsville, AL

June 29, 2004Franklin County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 29, 2004, 10:25 AM CDT for Franklin County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 10:25 AM CDT (15:25 UTC)
Expired
Jun 29, 2004, 1:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 69 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 291524
FFWHUN
ALC059-291830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 130 PM CDT

* AT 1024 AM CDT...WEATHER SERVICE RADAR INDICATED THAT VERY HEAVY   
  RAINFALL WAS OCCURRING FROM NEAR RED BAY TO ABOUT 10 MILES NORTHWEST
  OF RUSSELLVILLE. 

* SOME LOCATIONS AFFECTED INCLUDE...
  PHIL CAMPBELL...RED BAY...RUSSELLVILLE AND BELGREEN

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3449 8819 3432 8816 3432 8768 3456 8770
      3457 8813

$$ 

TROUTMAN
1 follow-up statement
000 
WGUS74 KHUN 291651
FFSHUN
ALC059-291700-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 AM CDT TUE JUN 29 2004

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY ALABAMA HAS BEEN 
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR...INDICATED THAT RAINFALL WAS
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING
IS ENDING. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELED.


REPORT ANY FLOODING TO FRANKLIN COUNTY ALABAMA EMERGENCY MANAGEMENT 
FOR IMMEDIATE RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN HUNTSVILLE.


LAT...LON 3451 8816 3433 8816 3433 8811 3433 8777
      3432 8754 3446 8759 3454 8756 3457 8779
      3457 8812

$$ 

TROUTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 10:05 AM CDT, 20 minutes earlier.

Area forecast discussion, Jun 29, 10:05 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1005 AM CDT TUE JUN 29 2004

.UPDATE...
14Z SURFACE AND 12Z UPPER AIR ANALYSIS CONTINUES TO INDICATE WEAK
FRONTAL BOUNDARY IS EXTENDING NORTHWEST OUT OF NORTH GEORGIA UP INTO
SOUTHERN MIDDLE TENNESSEE JUST TO THE NORTH OF MY FORECAST AREA
(FA). LATEST 1455Z 88-D RETURNS CONTINUE TO INDICATE CONVERGENT ZONE
JUST TO THE SOUTH OF THE WEAKENING FRONTAL BOUNDARY WITH SCATTERED
SHOWERS/THUNDERSTORMS MOVING EAST OUT OF MISSISSIPPI INTO NORTHWEST
ALABAMA. BASED UPON THE CURRENT RADAR TRENDS AND LOCATION OF THE
BOUNDARY CLOSE TO THE FORECAST AREA...WILL CONTINUE WITH SCATTERED
SHOWERS AND THUNDERSTORMS IN GOING FORECAST.

AS FAR AS TEMPS ARE CONCERNED...WILL KEEP MOST OF MY COUNTIES IN THE
MID 80S FOR HIGH TEMPS THIS AFTERNOON. WILL BUMP UP HIGH TEMPS INTO
THE MID 80S ACROSS SOUTHERN MIDDLE TENNESSEE.

&&

.PREV DISCUSSION...
EARLY MRNG SFC ANALYSIS SHOWS THE STATIONARY FRONT EXTENDING
ROUGHLY FROM NRN GA WESTWARD THROUGH FAR SRN TN INTO NRN AR.
PRIMARILY A MOISTURE (AND WEAK WIND SHIFT) BOUNDARY WITH DWPTS IN
THE L70S SOUTH OF THE FRONT AND L/M 60S NORTH OF THE FRONT. IR
IMAGERY SHOWING MCLR SKIES ACROSS NRN AL/SRN TN WITH MID/HIGH CLOUD
DECK STILL BEING HELD AT BAY. THE COMBINATION OF CLEAR SKIES...LIGHT
WINDS...AND MOIST GROUND HAS LED TO THE DEVELOPMENT OF PATCHY DENSE
FOG THIS MRNG. WILL INCLUDE MENTION IN ZFP AND WILL BE ISSUING AN
NPW FOR OUR ERN COUNTIES (ROUGHLY ALONG AND EAST OF HWY 231).

IN THE SHORT TERM...EXPECT SOME INCREASE IN MID/HIGH LEVEL CLOUDS
TODAY AS UPPER FLOW TRANSITIONS TO LIGHT WRLY. THE SFC-H8 BOUNDARY
WILL REMAIN IN THE VCNTY OF THE TN VLY TODAY...BUT THE
AFOREMENTIONED CLOUD COVER MAY LIMIT OUR HEATING AND SFC BASED
INSTABILITY THIS AFTN. THE FLOW ALOFT IS ALSO MODESTLY CONFLUENT
...SO AM INCLINED TO TREND TOWARD THE LOWER END OF MOS POP GUIDANCE.

PRECIP CHCS WILL ONCE AGAIN BE ON THE RISE IN THE WED/THU TIME FRAME
AS THE UPPER LEVEL ENERGY ACROSS SRN NEW MEXICO THIS MRNG LIFT EWD
WITH TIME. THIS FEATURE WILL HELP TAP THE PACIFIC MOISTURE WHICH HAS
BROUGHT LOCALLY HEAVY RAINS TO PORTIONS OF THE SRN HIGH PLAINS. WITH
GULF MOISTURE ALREADY IN PLACE...AND ENHANCED THTE ADVECTION ALONG
THE LOW LEVEL BOUNDARY...EXPECT A FAIR AMOUNT OF SHRA/TSRA ACTIVITY
IN THE MIDWEEK PERIOD. BASED ON TIMING UNCERTAINTIES...WILL CONTINUE
WITH POPS IN THE CHC/SCT RANGE FOR NOW...BUT THESE MAY NEED TO
ADJUSTED UP WITH LATER FCST PACKAGES. HAVE ALSO TRENDED TEMPS DOWN A
CAT OR TWO WITH THE ANTICIPATION OF MORE PRECIP/CLOUD COVER FOR
WED/THU.

BEYOND THU...THE GFS AND ECMWF ARE IN GOOD AGREEMENT IN MAINTAINING
A FAIRLY HIGH AMPLITUDE TROUGH ACROSS THE OH/MS VLY REGION IN THE
FRI-MON TIME PERIOD. THIS IS IN RESPONSE TO AN AMPLIFYING RIDGE
UPSTREAM ACROSS THE FOUR CORNERS REGION. THIS SOLUTION WOULD RESULT
IN A CONTINUATION OF BELOW NORMAL TEMPS AND ABOVE NORMAL PRECIP CHCS
THROUGH MUCH OF THE 3-7 DAY PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    84  68  80  69 /  30  30  50  40
SHOALS        83  67  80  69 /  30  30  50  40
CULLMAN       84  68  81  70 /  40  30  50  40
FAYETTEVILLE  83  67  79  68 /  30  30  50  40
FT PAYNE      82  66  79  67 /  30  30  50  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

TROUTMAN
Hazardous weather outlook, Jun 29, 5:00 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE JUN 29 2004

ALZ001>010-016-TNZ076-096-097-291800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

PATCHY FOG WILL AFFECT THE TENNESSEE VALLEY EARLY THIS MORNING...
BEFORE DISSIPATING BY 8 AM. DENSE FOG CAN BE EXPECTED ACROSS
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WITH VISIBILITIES
BELOW ONE QUARTER OF A MILE BEFORE IMPROVING.

A FRONTAL BOUNDARY STALLED ACROSS THE REGION WILL CONTINUE THE
CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY. LACK OF INSTABILITY AND
INCREASING CLOUD COVER WILL LIMIT THE CHANCE FOR THUNDERSTORMS...WITH
NO SEVERE WEATHER EXPECTED. RAIN CHANCES WILL DECREASE AFTER SUNSET
WITH SKIES BEGINNING TO CLEAR. THIS WILL RESULT IN PATCHY FOG
DEVELOPMENT AGAIN TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE TENNESSEE
VALLEY FOR MUCH OF THE WORK WEEK...AS THE WEAK STATIONARY FRONT
REMAINS PARKED ACROSS THE SOUTHEASTERN UNITED STATES. THE BEST CHANCE
FOR THUNDERSTORM ACTIVITY WILL BE EACH AFTERNOON...AS INSTABILITY
INCREASES DURING THE HEATING OF THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

PB

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.